Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 200, NWS Amarillo, TX

June 29, 2016Deaf Smith County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 29, 2016, 6:25 PM CDT for Deaf Smith County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2016, 6:25 PM CDT (23:25 UTC)
Expired
Jun 29, 2016, 6:53 PM CDT
In force
28 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Deaf Smith County, TX

The radar

The Amarillo radar (KAMA), 88 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS54 KAMA 292325
SVRAMA
TXC117-300045-
/O.NEW.KAMA.SV.W.0200.160629T2325Z-160630T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
625 PM CDT WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 745 PM CDT

* AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
  OF SIMMS...OR 14 MILES SOUTHWEST OF VEGA...MOVING SOUTH AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 
           HAIL DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  SIMMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AMARILLO.

&&

LAT...LON 3517 10262 3516 10251 3483 10253 3495 10291
      3512 10272
TIME...MOT...LOC 2324Z 022DEG 6KT 3509 10260 

HAIL...1.00IN
WIND...60MPH
 
$$

14
2 follow-up statements
637 
WWUS54 KAMA 292342
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT WED JUN 29 2016

TXC117-300045-
/O.CON.KAMA.SV.W.0200.000000T0000Z-160630T0045Z/
DEAF SMITH TX-
642 PM CDT WED JUN 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL DEAF SMITH COUNTY...

AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SIMMS...OR 16
MILES SOUTHWEST OF VEGA...MOVING SOUTH AT 5 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. 

LOCATIONS IMPACTED INCLUDE...
SIMMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
AMARILLO.

&&

LAT...LON 3511 10252 3486 10259 3495 10291 3512 10272
TIME...MOT...LOC 2342Z 022DEG 6KT 3506 10261 

HAIL...0.75IN
WIND...60MPH
 
$$

14
593 
WWUS54 KAMA 292353
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT WED JUN 29 2016

TXC117-300002-
/O.CAN.KAMA.SV.W.0200.000000T0000Z-160630T0045Z/
DEAF SMITH TX-
653 PM CDT WED JUN 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DEAF SMITH COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
AMARILLO.

LAT...LON 3511 10252 3486 10259 3495 10291 3512 10272
TIME...MOT...LOC 2351Z 022DEG 6KT 3504 10262 

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:04 PM CDT, 21 minutes earlier.

Area forecast discussion, Jun 29, 6:04 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
604 PM CDT WED JUN 29 2016

.Aviation...
VFR conditions expected to prevail for the majority of the 00z TAF
cycle minus brief periods when convection impacts the terminals
directly. An outflow boundary is currently closing in on the KAMA
terminal which could spark a storm near the KAMA terminal around the
start of the 00Z TAF while KDHT and KGUY remain convection free for
the first several hours of this TAF cycle. Have inserted a PROB30
group for KDHT and KGUY for a second round of convection expected to
move into the between 10 and 14Z. Have not inserted mention for KAMA
as there is some question how fast the storms will move southward
across the Panhandles. Surface wind gusts will increase into the 20
to 25kt range during the late morning and early afternoon hours.

&&

.Prev Discussion... /Issued 413 PM CDT WED JUN 29 2016/

Short Term...This Afternoon through Friday Night...A ridge of high
pressure is presently located over the four corners region of the
desert southwest, placing the combined Panhandles under northwesterly
flow. Convective development over our area this afternoon has not
materialized as subsidence behind a passing shortwave trough
prevents any convection from taking hold. Subsidence should gradually
decrease this evening as another shortwave trough located over
northern Colorado, along with a developing lee side low over
southeastern Colorado, aid in continued thunderstorm formation over
the higher terrain of Colorado and New Mexico. Organization of these
thunderstorms off the Rockies of Colorado may occur leading to
another forward propagating MCS that progresses southeast through
eastern Colorado and southwestern Kansas late tonight. The MCS, and
any outflow that propagates from it, will have MUCAPE of 1000 to 1500
J/kg to interact with in the Oklahoma & far northern Texas Panhandles
which may help sustain it's forward progression. Increasing
southwesterly flow over the western and southwestern portions of the
combined Panhandles due to the aforementioned lee side low will bring
in slightly drier air, which may preclude any convective activity
starting or making it to that region. Have opted to keep mention of
thunderstorms for the northern and eastern portions of the combined
Panhandles to handle this potential, and will monitor downstream
potential to see if convection can propagate further west than
presently forecasted.

On Thursday, the ridge over the desert southwest is progged to
weaken and move southeast into western Texas. Height decreases across
the combined Panhandles, along with increasing frontogenesis along
the quasi-stationary boundary, low level theta-e ridging, and
moderate isentropic ascent should all combine to provide a favorable
environment for convective initiation. Diabatic heating through the
day Thursday will contribute to a moderately unstable environment,
with MLCAPE approaching 1500 J/kg.  Storm motion through the day
will also be fairly slow, with east to northeast motion along and to
the south of the boundary of 15 to 20 kts. Should any storms become
right movers, this motion will be slower still at roughly 10 kts.
Therefore, the other concern with these storms will be heavy
rainfall in an environment with around 1.25 to 1.50 inches of PWV.

On Friday, the ridge will be located over central Texas presenting a
more southwesterly to westerly flow over the combined Panhandles. A quasi-
stationary frontal boundary will still be present across the
northern and northeastern portions of the combined Panhandles though
it will become more diffuse through the day in a moist environment.
Strong isentropic lift along this boundary, PWV values around 1.25 to
1.50 inches, and weak diffluence aloft due to a passing shortwave may
support another round of thunderstorms through the day on Friday
mainly over the Oklahoma Panhandle and northern Texas Panhandle. Bulk
shear in the convective environment will be forecasted to be slightly
higher at 25 to 30 kts, with higher values just north of the CWA.

Bieda

Long Term...Saturday through Tuesday Night...An upper level short
wave is projected to move through Colorado and New Mexico on
Saturday morning and make it to the Oklahoma and Texas Panhandles by
Saturday evening. At the surface, the stationary front should start
moving eastward through during the morning hours and shift southerly
winds at the surface to the north. As this feature approaches and
moves through the area, showers and thunderstorms will likely impact
our area. Maximum temperatures should be near the upper 80s in the
far northwestern portions of the Oklahoma and Texas Panhandles, and
be closer to the upper 90s in the far southeastern portions of the
Texas Panhandle. Elsewhere, temperatures should stay in the mid 90s.

Once the upper level short wave moves past the area late in the day
on Sunday, upper level ridging should begin to build in from the
northwest and return the Texas and Oklahoma Panhandles to
northwesterly flow aloft. Overnight, winds should transition to a
more southerly direction for Monday. Around this time in the
forecast, the models begin to disagree some as the ECMWF goes with a
more zonal flow aloft whereas the GFS keeps the area under more
amplified ridge and more meridional flow. This difference will result
in contrasting solutions regarding precipitation as the ECMWF has
more rain forecast than the GFS. For now have decided to go with a
blended consensus due to continued disagreements between modeling
solutions, and have included lower end chances for precipitation.

Tuesday is a bit tricky as the ECMWF has an embedded shortwave
moving through the Oklahoma and Texas Panhandles while the GFS has
the feature further north and moving through portions of Nebraska.
Both solutions bring an increased chance for rain Tuesday evening
and overnight, the only difference is timing and location. For now,
have kept a slight chance for rain in the central and eastern
portions of the area. Temperatures will gradually get warmer through
the weekend and early parts of next week with high temperatures on
Tuesday reaching the upper 90's and approaching the century mark in
the far southeastern portions of the Texas Panhandle.

Lorenzen

Aviation...Previous Discussion...18Z TAF Cycle...An upper high over
the four corners region will build slowly east through 18Z Thursday.
VFR conditions are expected at all three TAF sites through the TAF
forecast period. A frontal boundary across southwest Kansas along
with a northwesterly upper flow across the Panhandles will contribute
to possible convection later today and this evening at the Amarillo
TAF site. Will include a Tempo Group from around 23Z today to around
03Z Thursday or so. Another convective complex is expected to push
south and east across the northern Panhandles later tonight and
Thursday morning, similar to late last night and this morning, and
will include a Tempo Group for convection at both the Dalhart and
Guymon TAF sites between about 10Z to 14Z Thursday for this
possibility. Southwest to south winds should back around to the south
and southeast after 00Z Thursday 5 to 15 knots.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

14
Hazardous weather outlook, Jun 29, 2:50 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT WED JUN 29 2016

OKZ001>003-TXZ001>020-300800-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
250 PM CDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND
EVENING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORM
CHANCES WILL CONTINUE INTO THE NIGHT, ESPECIALLY ACROSS THE NORTHERN
TEXAS PANHANDLE AND THE OKLAHOMA PANHANDLE. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED ALTHOUGH STRONG WIND GUSTS MAY ACCOMPANY THESE
STORMS. HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS PORTIONS OF THE TEXAS AND
OKLAHOMA PANHANDLES EACH DAY...THURSDAY THROUGH TUESDAY. THE HIGHEST
CHANCE WILL BE THURSDAY THROUGH SATURDAY. WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED ALTHOUGH A FEW STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS BEING THE MAIN HAZARD. HEAVY RAINFALL COULD LEAD TO LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 5:30 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT WED JUN 29 2016

TXZ016-292300-
DEAF SMITH TX-
530 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DEAF SMITH COUNTY
UNTIL 600 PM CDT...

AT 530 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF BOOTLEG...OR 20 MILES NORTH OF FRIONA...MOVING
SOUTHWEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOOTLEG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AMARILLO.

&&

LAT...LON 3489 10304 3506 10282 3497 10256 3475 10268
      3475 10304
TIME...MOT...LOC 2230Z 037DEG 15KT 3493 10276

14
Special weather statement, Jun 29, 5:52 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
552 PM CDT WED JUN 29 2016

TXZ016-292330-
DEAF SMITH TX-
552 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DEAF SMITH COUNTY UNTIL
630 PM CDT...

AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF SIMMS...OR 11 MILES SOUTHWEST OF VEGA...MOVING
SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEREFORD AND SIMMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AMARILLO.

&&

LAT...LON 3518 10265 3518 10233 3480 10224 3480 10273
TIME...MOT...LOC 2251Z 351DEG 11KT 3509 10251

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:16 PM CDTSpecial Weather StatementAMAHemphill44 min
Jun 28, 7:37 PM CDTSevere Thunderstorm WarningAMAHemphill53 min
Jun 28, 9:11 PM CDTSpecial Weather StatementAMACollingsworth34 min
Jun 29, 5:30 PM CDTSpecial Weather StatementAMADeaf Smith30 min
Jun 29, 5:52 PM CDTSpecial Weather StatementAMADeaf Smith38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.